night time highs and lows

By Jan8 Latest Reply 2012-12-26 05:43:35 -0600
Started 2012-11-19 08:40:06 -0600

i have begun to wake up in the middle of the night with a high in the 400s and lows in the 50s. Can someone help me?

28 replies

Set apart
Set apart 2012-12-16 07:22:42 -0600 Report

Hi Jan this sounds like some of the things I go through sometimes. Not sure if you're on long lasting insulin but if you are it may need to be lowered for those lows that's what has helped me. I know that when I eat not my usual food like high carb or not as healthy I will rise so I try not to do that especially for dinner. For example the other night I had chicken enchiladas and chose the regular corn tortillas over my carb choppers, and was hungry. Although I covered with my novolog I still woke up at BG 154 next morning. No more chicken enchiladas or next time will do my tortillas and just a taste not making it my main meal. Good luck with this and please be careful with those lows!

Jan8 2012-12-26 05:43:35 -0600 Report

Thanks Set apart. My am BG was 174 today and I was happy it wasnt over 200. Still to high for am. I have been having too many carbs ( xmas). I have to watch that when I get a low that I don't carb out. Not enough carbs at dinner gives me a low around 8pm so I eat carbs to get it up. I think that's where I get into trouble.

gbc43 2012-12-14 12:33:58 -0600 Report

Have you taken the class and is there a support group in your area ?
Do you eat a bed time snack ? Do you that a low is going to happen ?

Jan8 2012-12-14 15:52:12 -0600 Report

Yes I have been to a nutritionist a few times. I don't always eat a bedtime snack but I know I should. my blood glucose wakes me up if I am having a low or a high. Thanks gbc43

gbc43 2012-12-14 19:35:40 -0600 Report

Mine too, we are lucky. Try and find a support group , it will help you understand more and at a faster rate. My snack is a turkey on rye or wheat with a low cal dressing . please tell when you do your numbers , before , after and the time .

Jan8 2012-12-15 06:47:56 -0600 Report

Great idea gbc43 about the support group. I do need to learn more because I'm just not hungry enough to eat all the propotions I'm suppose to eat. It was going great for awhile but now it's different.

gbc43 2012-12-15 11:39:42 -0600 Report

I eat 4 to 6 times a day so break your food up for the day and spread it out.
Ask your Drs about the support group meetings, mine is the second Saturday of the month at 09:30 am and lasts about 1 1/2 hrs . We have 10 to 14 in our group .

Jan8 2012-12-14 07:03:15 -0600 Report

My endo gave me a new Rx for my insulins . They only last 28 days after taking them out of the frige. Huge difference. I was using old insulin and that is what caused my blood sugar highs.

Bfbacon 2012-12-10 11:29:57 -0600 Report

The best way to deal with this is to take only a small dose of insulin in the evening and eat a regular but small amount of carb at dinner and nothing after 7 pm. Regularity is key. If you have a large carb meal even long ago at lunch, it will come back later at night in the form of high BS unless you take more insulin. The liver dump doesn't come out of nowhere. So just try to do without big carb meals.

jigsaw 2012-12-01 13:43:09 -0600 Report

Please let us know if your endo and nutritionist find a solution. This kind of info could be helpful for many ! Hopefully, things will work out ok !

Jan8 2012-12-13 08:54:23 -0600 Report

Hi jigsaw. My doc lowered my nighttime insulin to 6 units. he told me to take 6 units fast acting in am,3 units at lunch and 5 units at dinner. i figured he would make the change to higher units. We'll see how this works.

jigsaw 2012-12-14 07:17:55 -0600 Report

Thankyou Jan8, your response is much appreciated ! I am currently experiencing a dilemma that is kind of complicated and lengthy to explain. My doctors ( of which there are a few ) seem to have controversial opinions. Once I have some definitive answers, I'll explain.
I may end up taking some fast acting insulin eventually, but I'm not sure yet. Hopefully, your doctors have found a solution for you.

Fefe12 2012-11-24 05:18:13 -0600 Report

That sounds serious I would call the doctor right away. You may need your meds adjusted or watch what you eat before bed. I know your bs goes up at night if you havent had enough carbs at night your body dumps more insulin into your system to compensate. Do you have a diabetic educator? They can sometimes be quicker to see then a doctor.

jayabee52 2012-11-24 07:06:11 -0600 Report

actually FeFe it is not carbs which may be too low, what is needed to be eaten before bed is a complex (slow digesting) carbohydrate (like graham crackers) paired with a protein like peanut butter. That will give one's tummy something to digest for most of the night. Then one's liver will not dump its emergency stores of glycogen (not insulin) to raise the blood glucose levels.

May I suggest you search "liver dump" on the DC search function or Google "liver dump" to get the info on this emergency response of our bodies to low Blood Glucose situations.

I do agree she needs to see a Dr, primarily an Endochrinologist. 400s and 50s are dangerous to be experiencing. The wild swings between hyper glycemia and hypo glycemia may be doing a lot of damage. The swings between high and low need to be evened out so the chance of complications is minimized.


Next Discussion: Diabetic Thanksgiving »